Texas, 2005Drought in Texas, August 28, 2005 to August 13, 2006
August 28, 2005 to August 13, 2006 · NWS AMA · 20 events in 20 counties and zones
A severe drought caused damage to crops and livestock across the Texas panhandle and lasted for nearly a year.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $360,000
- Crop damage
- $230 million
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe drought caused damage to crops and livestock across the Texas panhandle and lasted for nearly a year.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 27, 3:18 PM CST, 8 hours 42 minutes earlier.
Area forecast discussion, Aug 27, 3:18 PM CST, 8 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
418 PM CDT SAT AUG 27 2005
.DISCUSSION...
PANHANDLES PRIMED FOR ANOTHER ACTIVE EVENING AND EARLY MORNING. SURFACE
BOUNDARIES FORMED BY COLLAPSING THUNDERSTORMS ARE VISIBLE ON
RADAR...WITH ONE IN PARTICULAR MOVING SOUTHWEST ACROSS THE PANHANDLES
TOWARD AMARILLO. SHORT WAVE ENERGY ALSO EVIDENT IN SATELLITE IMAGERY
AND BASED OFF CONVECTION IN SOUTHEAST COLORADO. DEW POINTS WITHIN
THE PAST FEW HOURS WERE HOVERING NEAR 70 DEGREES IN THE EXTREME
NORTHEAST PANHANDLES WITH MID 50S TO 60S ACROSS THE REST OF THE CWA.
THIS MORNINGS SOUNDING DID SHOW DECENT LL DRYING IN THE DRY SLOT
REGION EVIDENT ON THE WV IMAGERY...BUT MOISTURE IS ABUNDANT IN THE
MID LEVELS AND SHOULD SEE CONTINUED MOISTURE ADVECTION FROM THE
NORTH. SO THE AREA SHOULD BE PLENTY JUICY TO SUPPORT THUNDERSTORMS.
HIGHEST INSTABILITY WILL ONCE AGAIN EXIST OVER THE CENTRAL TO EASTERN
PANHANDLES...SO THINKING STORMS SHOULD HAVE A GOOD CHANCE TO DEVELOP
ESPECIALLY ALONG THE WEAK COLD FRONT MOVING INTO THE NORTHEAST
PANHANDLES FROM KANSAS. STORMS ALREADY PUSHING TOWARD THE OKLAHOMA
PANHANDLE FROM SOUTHEAST COLORADO...SO THINKING THAT ACTIVITY WILL
HAVE NO TROUBLE PROGRESSING ACROSS THE CWA ESPECIALLY AS THE STORMS
MOVE INTO THE MORE MOIST AND UNSTABLE AIR. AM CONCERNED THAT A FEW
STORMS WILL REACH SEVERE LEVELS AS THEY DID LAST NIGHT WITH HAIL AND
WINDS THE PRIMARY THREAT...BUT EXPECTING MOST CAUSE FOR CONCERN TO BE
HEAVY RAIN. DID REVAMP POP AND WX GRIDS IN THE SHORT TERM TO SHOW
MORE CONFIDENCE IN THE WHEN AND WHERE OF THE STORMS...WITH HIGH POPS
FOR MOST OF THE CWA. TEMP AND WIND GRIDS LOOKED FINE FOR MOST OF THE
PACKAGE SO CHANGED LITTLE IN THESE AREA.
SIMILAR SYNOPTIC PATTERN IN PLACE FOR SUNDAY. MORE NORTHWEST FLOW
ALOFT WITH EMBEDDED SHORT WAVE ENERGY WILL BRING ANOTHER ROUND OF
CONVECTION TOMORROW AFTERNOON AND INTO MONDAY MORNING. UPPER TROUGH
THEN MOVES INTO THE PACIFIC NW AND SQUEEZES THE SOUTHWESTERN HIGH SO
THAT THE PANHANDLES ENDS UP IN A NORTH TO NORTHEAST FLOW REGIME.
SHOULD MEAN PRECIP CHANCES WILL BE LIMITED...SO LEFT THE DRIER
FORECAST FOR MONDAY NIGHT THROUGH WEDNESDAY. COLD FRONT THEN PROGGED
TO MOVE INTO THE NORTHWEST PANHANDLES WEDNESDAY AFTERNOON...BUT
MODELS A BIT UNSURE HOW TO HANDLE THE FRONT INTO THURSDAY. DGEX WANTS
TO STALL THE FRONT OVER THE CENTRAL PANHANDLES WHERE THE GFS LIMITS
THE PROGRESSION TO THE NORTHWEST ZONES AND QUICKLY WEAKENS THE FRONT
BY THURSDAY. COULD SEE SOME POST-FRONTAL PRECIP THURSDAY MORNING SO
INTRODUCED SLIGHT CHANCE POPS. OTHERWISE...NO CHANGES IN THE EXTENDED
GRIDS FOR NOW. MAINLY FOCUSED ON SHORT TERM PACKAGE.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 63 84 61 85 / 70 40 40 30
BEAVER OK 63 89 63 87 / 70 20 20 20
BOISE CITY OK 60 87 57 88 / 50 30 20 20
BORGER TX 64 86 62 86 / 70 40 30 30
BOYS RANCH TX 63 85 60 86 / 70 40 30 30
CANYON TX 64 84 61 85 / 70 40 40 30
CLARENDON TX 65 85 64 85 / 70 40 40 30
DALHART TX 60 86 59 88 / 50 30 30 30
GUYMON OK 62 89 61 88 / 60 20 20 20
HEREFORD TX 63 84 60 87 / 70 40 40 40
LIPSCOMB TX 65 87 64 87 / 70 30 30 30
PAMPA TX 64 85 63 85 / 70 40 30 30
SHAMROCK TX 67 87 66 87 / 70 40 30 30
WELLINGTON TX 67 88 66 87 / 70 40 40 30
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
08/14
Hazardous weather outlook, Aug 27, 12:00 PM CST, 12 hours before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SAT AUG 27 2005
OKZ001>003-TXZ001>020-281100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SAT AUG 27 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...
THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. ANOTHER UPPER LEVEL
DISTURBANCE WILL MOVE ACROSS THE REGION LATE THIS AFTERNOON AND
TONIGHT...HELPING TO INITIATE THUNDERSTORMS. A FEW STORMS COULD
BECOME SEVERE...RESULTING IN WIND GUSTS OF 60 MPH AND HAIL UP
TO THE SIZE OF NICKELS. A GREATER CONCERN WILL BE THE HEAVY RAIN
POTENTIAL GIVEN THE SLOW MOVEMENT OF THE STORMS AND MOIST SOILS
ACROSS PARTS OF THE PANHANDLES.
.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH MONDAY MORNING AS A
SERIES OF DISTURBANCES MOVE ACROSS THE REGION. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.
NUNEZ
In the hours before
Special weather statement, Aug 27, 8:08 PM CST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
908 PM CDT SAT AUG 27 2005
TXZ016-280230-
DEAF SMITH TX-
908 PM CDT SAT AUG 27 2005
...STRONG THUNDERSTORM IN DEAF SMITH COUNTY...
A STRONG THUNDERSTORM WAS LOCATED 16 MILES NORTHWEST OF BOOTLEG AT
908 PM CDT...MOVING NORTHEAST AT 15 MPH.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
PEOPLE IN DEAF SMITH COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.
Local storm report, Aug 27, 8:40 PM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
940 PM CDT SAT AUG 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM HAIL 13 N ADRIAN 35.46N 102.66W
08/27/2005 0.75 INCH OLDHAM TX TRAINED SPOTTER
PEA TO PENNY SIZE HAIL AND VERY HEAVY RAIN
&&
LGLocal storm report, Aug 27, 8:45 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
945 PM CDT SAT AUG 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST 13 W ADRIAN 35.28N 102.89W
08/27/2005 70 MPH OLDHAM TX TRAINED SPOTTER
&&
LGLocal storm report, Aug 27, 10:55 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
1155 PM CDT SAT AUG 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST 13 W ADRIAN 35.28N 102.89W
08/27/2005 70 MPH OLDHAM TX TRAINED SPOTTER
0937 PM HAIL 13 N ADRIAN 35.46N 102.66W
08/27/2005 0.75 INCH OLDHAM TX TRAINED SPOTTER
PEA TO PENNY SIZE HAIL AND VERY HEAVY RAINDrought, Armstrong
- When
- August 28, 12:00 AM CST to August 13, 11:59 PM CST
- Where
- Armstrong forecast zone
- Property damage
- $18,000
- Crop damage
- $12 million
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
Drought, Carson
- When
- August 28, 12:00 AM CST to August 13, 11:59 PM CST
- Where
- Carson forecast zone
- Property damage
- $18,000
- Crop damage
- $12 million
- Reported by
- GOVT OFFICIAL
- Coordinates
- 35.404, -101.354 (the zone’s center; the record gives no point)
Drought, Collingsworth
- When
- August 28, 12:00 AM CST to August 13, 11:59 PM CST
- Where
- Collingsworth forecast zone
- Property damage
- $18,000
- Crop damage
- $12 million
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.965, -100.270 (the zone’s center; the record gives no point)
Drought, Dallam
- When
- August 28, 12:00 AM CST to August 13, 11:59 PM CST
- Where
- Dallam forecast zone
- Property damage
- $18,000
- Crop damage
- $12 million
- Reported by
- GOVT OFFICIAL
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
Drought, Deaf Smith
- When
- August 28, 12:00 AM CST to August 13, 11:59 PM CST
- Where
- Deaf Smith forecast zone
- Property damage
- $18,000
- Crop damage
- $12 million
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
Drought, Donley
- When
- August 28, 12:00 AM CST to August 13, 11:59 PM CST
- Where
- Donley forecast zone
- Property damage
- $18,000
- Crop damage
- $12 million
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.965, -100.814 (the zone’s center; the record gives no point)
Drought, Gray
- When
- August 28, 12:00 AM CST to August 13, 11:59 PM CST
- Where
- Gray forecast zone
- Property damage
- $18,000
- Crop damage
- $12 million
- Reported by
- GOVT OFFICIAL
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
Drought, Hansford
- When
- August 28, 12:00 AM CST to August 13, 11:59 PM CST
- Where
- Hansford forecast zone
- Property damage
- $18,000
- Crop damage
- $12 million
- Reported by
- GOVT OFFICIAL
- Coordinates
- 36.278, -101.354 (the zone’s center; the record gives no point)
Drought, Hartley
- When
- August 28, 12:00 AM CST to August 13, 11:59 PM CST
- Where
- Hartley forecast zone
- Property damage
- $18,000
- Crop damage
- $12 million
- Reported by
- GOVT OFFICIAL
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
Drought, Hemphill
- When
- August 28, 12:00 AM CST to August 13, 11:59 PM CST
- Where
- Hemphill forecast zone
- Property damage
- $18,000
- Crop damage
- $12 million
- Reported by
- GOVT OFFICIAL
- Coordinates
- 35.838, -100.270 (the zone’s center; the record gives no point)
Drought, Hutchinson
- When
- August 28, 12:00 AM CST to August 13, 11:59 PM CST
- Where
- Hutchinson forecast zone
- Property damage
- $18,000
- Crop damage
- $12 million
- Reported by
- GOVT OFFICIAL
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
Drought, Lipscomb
- When
- August 28, 12:00 AM CST to August 13, 11:59 PM CST
- Where
- Lipscomb forecast zone
- Property damage
- $18,000
- Crop damage
- $12 million
- Reported by
- GOVT OFFICIAL
- Coordinates
- 36.278, -100.273 (the zone’s center; the record gives no point)
Drought, Moore
- When
- August 28, 12:00 AM CST to August 13, 11:59 PM CST
- Where
- Moore forecast zone
- Property damage
- $18,000
- Crop damage
- $12 million
- Reported by
- GOVT OFFICIAL
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
Drought, Ochiltree
- When
- August 28, 12:00 AM CST to August 13, 11:59 PM CST
- Where
- Ochiltree forecast zone
- Property damage
- $18,000
- Crop damage
- $12 million
- Reported by
- GOVT OFFICIAL
- Coordinates
- 36.278, -100.816 (the zone’s center; the record gives no point)
Drought, Oldham
- When
- August 28, 12:00 AM CST to August 13, 11:59 PM CST
- Where
- Oldham forecast zone
- Property damage
- $18,000
- Crop damage
- $12 million
- Reported by
- GOVT OFFICIAL
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
Drought, Potter
- When
- August 28, 12:00 AM CST to August 13, 11:59 PM CST
- Where
- Potter forecast zone
- Property damage
- $18,000
- Crop damage
- $12 million
- Reported by
- GOVT OFFICIAL
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
Drought, Randall
- When
- August 28, 12:00 AM CST to August 13, 11:59 PM CST
- Where
- Randall forecast zone
- Property damage
- $18,000
- Crop damage
- $12 million
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
Drought, Roberts
- When
- August 28, 12:00 AM CST to August 13, 11:59 PM CST
- Where
- Roberts forecast zone
- Property damage
- $18,000
- Crop damage
- $12 million
- Reported by
- GOVT OFFICIAL
- Coordinates
- 35.839, -100.813 (the zone’s center; the record gives no point)
Drought, Sherman
- When
- August 28, 12:00 AM CST to August 13, 11:59 PM CST
- Where
- Sherman forecast zone
- Property damage
- $18,000
- Crop damage
- $12 million
- Reported by
- GOVT OFFICIAL
- Coordinates
- 36.278, -101.893 (the zone’s center; the record gives no point)
Drought, Wheeler
- When
- August 28, 12:00 AM CST to August 13, 11:59 PM CST
- Where
- Wheeler forecast zone
- Property damage
- $18,000
- Crop damage
- $12 million
- Reported by
- GOVT OFFICIAL
- Coordinates
- 35.401, -100.270 (the zone’s center; the record gives no point)
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Louisiana, August 28 to 29, 2005816 deaths · $17 billion · 27 events
- Hurricane in Mississippi, August 28 to 29, 2005166 deaths · $7.3 billion · 8 events
- Drought in Oklahoma, August 28, 2005 to August 13, 2006$35 million · 3 events
- Hurricane in Florida, August 28 to 30, 2005$1.7 million · 7 events
- Storm Surge in Florida, August 28 to 29, 2005$750,000 · 1 event
- Storm Surge in Florida, August 28 to 29, 2005$300,000 · 1 event
- Storm Surge in Florida, August 28 to 29, 2005$250,000 · 1 event
- Storm Surge in Florida, August 28 to 29, 2005$200,000 · 1 event
- Storm Surge in Florida, August 28 to 29, 2005$200,000 · 1 event
- Damaging Winds in New Mexico, August 28, 2005$20,000 · 57 kt wind · 3 events
- Storm Surge in Florida, August 28 to 29, 200510 events
- High Wind in Washington, August 28, 2005$15,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528146, 5528147, 5528148, 5528149, 5528150, 5528151, 5528152, 5528153, 5528154, 5528155, 5528156, 5528157, 5528158, 5528159, 5528160, 5528161, 5528162, 5528230, 5528231, 5528232.